Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Grand Forks, ND

August 12, 2011Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2011, 1:27 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 1:27 PM CDT (18:27 UTC)
Expired
Aug 12, 2011, 2:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:30 PM CDTHAIL 1.259 Nw New Rockford, NDTORRENTIAL RAINS WITH NUMEROUS NICKEL TO WALNUT SIZED HAIL. HAIL BEGAN SMALLER AND INCREASED IN SIZE FROM ABOUT 125 TO 130 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KFGF 121827
SVRFGF
NDC005-027-121930-
/O.NEW.KFGF.SV.W.0152.110812T1827Z-110812T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 230 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
  EAST OF BREMEN...OR 30 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO
  THE NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHEYENNE AROUND 205 PM CDT.
  OBERON AROUND 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4802 9929 4778 9884 4761 9921 4768 9931
      4784 9931 4784 9937 4785 9938
TIME...MOT...LOC 1827Z 226DEG 9KT 4777 9923
WIND...HAIL 60MPH 1.00IN

$$

ROGERS
1 follow-up statement
755 
WWUS53 KFGF 121922
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 PM CDT FRI AUG 12 2011

NDC005-027-121931-
/O.EXP.KFGF.SV.W.0152.000000T0000Z-110812T1930Z/
BENSON ND-EDDY ND-
222 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDDY AND SOUTH CENTRAL
BENSON COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 230 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT. 

LAT...LON 4802 9929 4778 9884 4761 9921 4768 9931
      4784 9931 4784 9937 4785 9938
TIME...MOT...LOC 1921Z 232DEG 9KT 4781 9910

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:13 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 9:13 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 AM CDT FRI AUG 12 2011

.DISCUSSION...MORNING UPDATE FOCUSES ON FINE TUNING POPS AND
WEATHER GRIDS. A WEAK CONVERGENT BOUNDARY CONTINUES ALONG A LINE
FROM TWIN VALLEY TO LAKE ITASCA. THERE IS SOME VERY WEAK SFC
CONVERGENCE SOUTH OF THE LINE...WHILE THE H850 FLOW SHOWS WEAK
CONVERGENCE NORTH OF THIS LINE. THE H850 CONVERGENCE BECOMES MORE
EVIDENT THIS AFTERNOON WITH NOT A WHOLE LOT OF EASTWARD MOVEMENT.
THUS WILL UPDATE TO LIKELIES THROUGH 00Z. UPPER LOW CONTINUES TO
EDGE ITSELF INTO WRN NORTH DAKOTA...AND RIGHT NOW THE ECMWF SEEMS
TO HAVE THE BEST HANDLE ON ITS LOCATION AS THE GFS/NAM SHOW AN OPEN
WAVE (NAM IN LATER PDS...NOT CURRENT). WE ARE STARTING TO SEE TSTM
DEVELOPMENT OVER THE SO URIS RIVER BASIN IN WEST CENTRAL NORTH
DAKOTA...SO WILL LIKELY BUMP UP POPS IN THE DVL LAKE BASIN FOR 15Z
TO 18Z TIMEFRAME. TEMP GRIDS LOOK DECENT AT THE CURRENT TIME AND
ANTICIPATE NO CHANGES TO TO DAYS HIGHS.

&&

.AVIATION...MAJORITY OF THE PERIOD WILL BE VFR. MAIN CONCERN WILL
BE THUNDER CHANCES...ALTHOUGH CONFIDENCE IN EXACT TIMING AND
LOCATION IS LOW. THINK MOST TAF SITES WILL EXPERIENCE SOMETHING AT
SOMETIME TODAY OR THIS EVENING...AND WILL TRY TO FORECAST BEST
TIMING.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT FRI AUG 12 2011/

SHORT TERM...CONCERNS WILL REVOLVE AROUND TODAY WITH REGARDS TO
THUNDER CHANCES...SEVERE POTENTIAL...AND LOCALLY HEAVY RAIN
POTENTIAL. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS.
NAM/ECMWF/SREF/GEM HAVE TRENDED SLOWER WITH MAIN 500MB LOW. GFS IS
ON THE FAST SIDE OF MODEL CONSENSUS. THIS 500MB LOW APPEARS
RATHER STRONG ON WATER VAPOR IMAGERY...SO A SLOWER SOLUTION MAKES
THE MOST SENSE. TRENDED THE FORECAST IN THIS DIRECTION.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS
WITH MANY BOUNDARIES AND WEAK SHORTWAVES IN PLACE AHEAD OF THE
MAIN SYSTEM. THERE WILL LIKELY BE AN AREA OF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS AS
THE MAIN SYSTEM PASSES THROUGH. MODEL CONSENSUS PLACES THE UPPER
LOW NEAR JAMESTOWN AT 00Z SAT...AND NEAR THE SOUTHEAST FA BY 06Z
SAT. THIS PLACES AREAS ALONG AND SOUTH OF A DVL-GFK-BJI LINE IN A
FAVORED LOCATION FOR PRECIP...AND INCREASED POPS TO LIKELY FOR
THIS AFTERNOON INTO THE EVENING HERE.

BEST SEVERE POTENTIAL WILL BE ACROSS THE FAR SOUTHERN FA...WHERE
INSTABILITY AND DEEP LAYER SHEAR WILL BE STRONGEST. DEEP LAYER
SHEAR ACROSS MUCH OF THE FA WILL BE AOB 15 KNTS...WHICH SHOULD
PREVENT SEVERE POTENTIAL (HOWEVER...BRIEF ISOLD SEVERE POSSIBLE).
DEEP LAYER SHEAR ACROSS THE FAR SOUTHERN FA WILL BE 20-30KNTS.
ALTHOUGH NOT STRONG...MID-LEVEL TEMPS WILL BE COOLING...AND
MLCAPE VALUES UP TO 2000 J/KG POSSIBLE. THIS COMBINED WITH WEAK
SFC LOW IN THE VICINITY...AND DYNAMICS COULD PROVIDE LONGER
DURATION SEVERE STORMS. SPC DOES HAVE THIS AREA IN A SLIGHT RISK.

STORM MOTION WILL BE VERY SLOW (LESS THAN 10 KNTS)...WHICH RAISES
CONCERNS FOR LOCALLY HEAVY RAINFALL. HIGH RESOLUTION MODELS
SIGNALING THE POTENTIAL FOR ISOLATED AREAS RECEIVING 2-4 INCHES
ACROSS SE NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA.
YESTERDAY...A COUPLE LOCATIONS REPORTED UP TO 5 INCHES OF
RAINFALL. WILL MENTION LOCALLY HEAVY RAINFALL ACROSS SOUTHEAST ND
AND ADJACENT PORTIONS OF MINNESOTA...WHERE THE BEST POTENTIAL FOR
HEAVIER RAINFALL EXISTS. EXPECT MOST LOCATIONS TO RECEIVE AROUND
0.50 INCH OF RAINFALL. AT THIS TIME THINK THAT HEAVIER RAINFALL
WILL BE RATHER ISOLD...AND NO PLANS OF A FLASH FLOOD WATCH...BUT
WILL NEED TO MONITOR.

SAT-SUN...WITH MODELS TRENDING SLOWER...CLOUDS MAY LINGER INTO
SATURDAY. OTHERWISE...RIDGING WILL BUILD INTO THE REGION...AND
EXPECT DRY WEATHER AND NEAR NORMAL TEMPERATURES.

LONG TERM...MODELS GENERALLY AGREE WITH THE FORECAST AND NO
CHANGES PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, Aug 12, 4:35 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
435 AM CDT FRI AUG 12 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
435 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA AND
ADJACENT PORTIONS OF MINNESOTA. ISOLATED AREAS COULD RECEIVE 2
INCHES OR MORE IN A SHORT DURATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE SOUTH
DAKOTA BORDER INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON
AND EVENING. LARGE HAIL...STRONG WINDS...AND A TORNADO ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. IF HEAVY RAIN DOES OCCUR AT
YOUR LOCATION...PLEASE REPORT.

TG

In the hours before

Local storm report, Aug 12, 9:45 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 SW HILLSBORO          47.38N 97.09W
08/11/2011  E0.75 INCH       TRAILL             ND   PUBLIC

            PEA TO DIME SIZED HAIL.

0320 PM     HEAVY RAIN       3 SSE HILLSBORO         47.36N 97.04W
08/11/2011  M1.07 INCH       TRAILL             ND   BROADCAST MEDIA

            BRIEF BUT VERY HEAVY RAIN MIXED WITH STRONG WINDS AND
            HAIL BROUGHT ALL LANES OF TRAFFIC TO A STOP ALONG
            INTERSTATE 29 NEAR MILEPOST 100. TRAFFIC WAS ABLE TO
            RESUME AFTER ABOUT A 10 TO 15 MINUTE PERIOD. HEAVY RAIN
            FELL OVER A ROUGHLY 20 MINUTE PERIOD. A NEARBY NDAWN
            MESONET SITE MEASURED PEAK WINDS TO 48 MPH AND 1.07
            INCHES OF RAIN DURING THE PERIOD.

0350 PM     HAIL             2 SW ERSKINE            47.64N 96.04W
08/11/2011  E1.25 INCH       POLK               MN   PUBLIC

            QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.

0405 PM     HAIL             3 ESE ERSKINE           47.65N 95.95W
08/11/2011  E0.75 INCH       POLK               MN   PUBLIC

0525 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/11/2011  M0.88 INCH       GRAND FORKS        ND   NWS EMPLOYEE

            PEA TO NICKEL SIZED HAIL ON THE SOUTH SIDE OF GRAND
            FORKS. LASTED UNTIL 529 PM.

0530 PM     HEAVY RAIN       6 SE COOPERSTOWN        47.38N 98.03W
08/11/2011  E5.00 INCH       GRIGGS             ND   CO-OP OBSERVER

            TIME APPROXIMATE. TOTAL RAINFALL OVER A ROUGHLY 3 HOUR
            PERIOD.

0537 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/11/2011  M1.25 INCH       GRAND FORKS        ND   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL FELL.

0545 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
08/11/2011                   GRAND FORKS        ND   PUBLIC

            12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH
            AVE AND OAK STREET. TIME APPROXIMATE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:30 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey60 min
Aug 12, 2:39 PM CDTAreal Flood AdvisoryFGFBenson, Eddy6 hr
Aug 12, 3:57 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele48 min
Aug 12, 4:08 PM CDTAreal Flood AdvisoryFGFEddy5 hr
Aug 12, 4:19 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom34 min
Aug 12, 4:27 PM CDTAreal Flood AdvisoryFGFGrand Forks, Griggs, Nelson, Steele6 hr
Aug 12, 4:37 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningFGFCass, Traill47 min
Aug 12, 5:57 PM CDTSevere Thunderstorm WarningFGFCass38 min
Aug 12, 6:19 PM CDTAreal Flood AdvisoryFGFCass6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.